This paper was published in the Journal of the Louisiana State Medical Society 2010 May - Jun;162(3):159-60
Study title and authors:
Atorvastatin induced multiple organ failure.
Kandavar R, Sander GE.
Department of Internal Medicine, Tulane University School of Medicine, New Orleans, USA.
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/20666169
A 71 year old woman with a past medical history of diabetes, high blood pressure and heart disease was being treated with atorvastatin and verapamil (for blood pressure) in addition to a few other medications.
She complained of nausea, vomiting, muscle pain, generalized weakness and dark urine. An inspection revealed jaundice and mild mental confusion and features of multiple organ dysfunction. The patient died within 5 days of multiple organ failure.
Kandavar found that the cause of multiple organ failure could be the result increased blood levels of atorvastatin.